Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Memphis, TN

May 10, 20177 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; 10 counties in Tennessee

NWS Memphis, TN issued this flash flood watch at May 10, 2017, 7:56 PM CDT for 7 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; 10 counties in Tennessee. It took effect at May 11, 2017, 4:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 7:56 PM CDT (00:56 UTC)
In effect from
May 11, 2017, 4:00 PM CDT
Expired
May 12, 2017, 7:35 AM CDT
In force
16 hr
Issued by
NWS Memphis, TN
Flood severity
None

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO, Benton County, TN, Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-446 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS64 KMEG 110056
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
756 PM CDT Wed May 10 2017

...A period of heavy rain to occur over northeast Arkansas...

.A low pressure system will produce widespread showers and
thunderstorms across northeast Arkansas from late Thursday
afternoon through Friday morning. This will result in additional
flooding across the area. 

ARZ008-009-017-018-026-111100-
/O.NEW.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Jonesboro
756 PM CDT Wed May 10 2017

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for a portion of East Arkansas, including 
  the following areas, Clay, Craighead, Greene, Lawrence, and 
  Randolph. 

* From Thursday afternoon through Friday afternoon

* Rainfall totals around 2 inches with isolated higher amounts
  will aggravate ongoing flooding across the watch area.

* Additional rainfall will likely result in water spilling out of
  the Black River and nearby tributaries in areas where levees
  have been compromised. This should result in additional flooding
  and road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JLH
5 follow-up statements
897 
WGUS64 KMEG 110831
FFAMEG

Flood Watch
National Weather Service Memphis TN
331 AM CDT Thu May 11 2017

...A period of heavy rain to occur over northeast Arkansas...

.A low pressure system will produce widespread showers and
thunderstorms across northeast Arkansas from late this afternoon 
through Friday morning. This may result in additional flooding 
across the area which has had significant river flooding over the
past few days.

ARZ008-009-017-018-026-112130-
/O.CON.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Jonesboro
331 AM CDT Thu May 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH FRIDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of East Arkansas, including the following areas, 
  Clay, Craighead, Greene, Lawrence, and Randolph. 

* From this afternoon through Friday afternoon

* Rainfall totals up to 2 inches with isolated higher amounts 
  will aggravate ongoing flooding across the watch area. 

* Additional rainfall will likely result in water spilling out 
  of the Black River and nearby tributaries in areas where 
  levees have been compromised. This should result in additional 
  flooding and road closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
480 
WGUS64 KMEG 112012
FFAMEG

Flood Watch
National Weather Service Memphis TN
312 PM CDT Thu May 11 2017

...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF NORTHEAST ARKANSAS
TONIGHT INTO FRIDAY MORNING...

.A low pressure system will produce widespread showers and
thunderstorms across northeast Arkansas tonight into  Friday 
morning. This may result in additional flooding across the area 
which has had significant river flooding over the past several 
days.

ARZ008-009-017-018-026-121200-
/O.CON.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Jonesboro
312 PM CDT Thu May 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of East Arkansas, including the following areas, 
  Clay, Craighead, Greene, Lawrence, and Randolph. 

* Through Friday afternoon

* Rainfall totals up to 2 inches with isolated higher amounts 
  will aggravate ongoing flooding across the watch area. 

* Additional rainfall will likely result in water spilling out 
  of the Black River and nearby tributaries in areas where 
  levees have been compromised. This should result in additional 
  flooding and road closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
724 
WGUS64 KMEG 120031
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
731 PM CDT Thu May 11 2017

...Heavy rainfall and flash flooding expected across the northern
half of the Mid South tonight through Friday morning...

.A low pressure system will produce widespread showers and
thunderstorms across the northern half of the Mid South. This may
result in additional flooding, especially in areas where significant
river flooding occurred over the past several days.

ARZ027-028-MOZ113-115-TNZ001>004-019>022-048-051-121100-
/O.EXA.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poinsett-Mississippi-Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-
Dyer-Gibson-Carroll-Benton TN-Lauderdale-Crockett-
Including the cities of Harrisburg, Blytheville, Kennett, 
Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, 
Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, 
and Alamo
731 PM CDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

The National Weather Service in Memphis has expanded the

* Flash Flood Watch to include portions of East Arkansas, 
  Southeast Missouri, and West Tennessee, including the 
  following areas, in East Arkansas, Mississippi and Poinsett. 
  In Southeast Missouri, Dunklin and Pemiscot. In West 
  Tennessee, Benton, Carroll, Crockett, Dyer, Gibson, Henry, 
  Lake, Lauderdale, Obion, and Weakley. 

* Through early Friday afternoon.

* Rainfall totals between 2 and 4 inches, with isolated higher
  amounts, will be possible with slow moving and training
  thunderstorms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ARZ008-009-017-018-026-121100-
/O.CON.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, and Jonesboro
731 PM CDT Thu May 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of East Arkansas, including the following areas, 
  Clay, Craighead, Greene, Lawrence, and Randolph. 

* Through Friday afternoon

* Rainfall totals between 2 and 4 inches, with isolated higher
  amounts, will be possible with slow moving and training
  thunderstorms. 

* Additional rainfall will likely result in water spilling out 
  of the Black River and nearby tributaries in areas where 
  levees have been compromised. This should result in additional 
  flooding and road closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JLH
546 
WGUS64 KMEG 120840
FFAMEG

Flood Watch
National Weather Service Memphis TN
340 AM CDT Fri May 12 2017

...Flash Flood Watch remains in effect across the northern half 
of the Mid South through this morning...

.A low pressure system will produce numerous showers and 
thunderstorms across the northern half of the Mid South. This may 
result in additional flooding, especially in areas where 
significant river flooding occurred over the past several days.

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>022-048-051-
121645-
/O.CON.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-
Benton TN-Lauderdale-Crockett-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Kennett, Caruthersville, Tiptonville, Union City, Martin, 
Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, 
Ripley TN, and Alamo
340 AM CDT Fri May 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of East Arkansas, Southeast Missouri, and West 
  Tennessee, including the following areas, in East Arkansas, 
  Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett, and 
  Randolph. In Southeast Missouri, Dunklin and Pemiscot. In West 
  Tennessee, Benton, Carroll, Crockett, Dyer, Gibson, Henry, 
  Lake, Lauderdale, Obion, and Weakley. 

* Until 1 PM CDT this afternoon

* Up to an additional inch of rain is possible across the watch
  area with isolated higher amounts. One to two inches of rain
  with locally higher amounts fell overnight. 

* Additional rainfall will likely result in water spilling out 
  of the Black River and nearby tributaries in areas where 
  levees have been compromised. This should result in additional 
  flooding and road closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

SJM
685 
WGUS64 KMEG 121235
FFAMEG

Flood Watch
National Weather Service Memphis TN
735 AM CDT Fri May 12 2017

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>022-048-051-
121345-
/O.CAN.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-
Benton TN-Lauderdale-Crockett-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Kennett, Caruthersville, Tiptonville, Union City, Martin, 
Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, 
Ripley TN, and Alamo
735 AM CDT Fri May 12 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of East Arkansas, Southeast
Missouri, and West Tennessee has been cancelled. Heavy rain threat
has diminished across the area. 

$$

SJM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 10, 7:23 PM CDT, 33 minutes earlier.

Area forecast discussion, May 10, 7:23 PM CDT, 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Memphis TN
723 PM CDT Wed May 10 2017

.UPDATE...

Updated to include 00Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 319 PM CDT Wed May 10 2017/

DISCUSSION...

One more warm day is on tap tomorrow...but likely a few degrees
cooler than today due to increasing cloud cover. Most of the area
will see more clouds than sun by midday. An amplified ridge and
surface high over the Midsouth responsible for the recent warm
and dry conditions will shift East over the next 24 hours.
Meanwhile out West a trough will dig over the Eastern Rockies and
Southern Plains resulting in strong Southwest flow over the
MidSouth region.

A closed low over the Oklahoma and Texas panhandles early
tomorrow will begin to shift slowly to the East...becoming an open
wave by the time it reaches Eastern Oklahoma tomorrow afternoon.
A surface cold front ahead of the upper level feature will
approach the Mississippi River by midnight tomorrow night. The
upper level trough/wave will remain strongly positively
tilted...likely keeping the threat of severe thunderstorms
suppressed. Thermodynamic support will be minimized as well due to
timing and dew points only in the lower 60s. Nevertheless we
still expect up to 500 CAPE and LI's as low as -4C and the SPC
included much of West TN and Northwest MS in a Marginal Risk for
severe storms and most of East Arkansas and the Missouri Bootheel
in a slight risk. The main threat will be damaging wind with a
secondary threat of large hail. The threat of severe storms will
likely slowly diminish after midnight. Flooding could also become
a problem WPC has over 2 inches of rain in the forecast through
Friday afternoon in Northeast Arkansas and the Missouri
Bootheel...tapering off to around one half of an inch in
Northeast Mississippi. Localized flooding is possible mainly in
Northeast Arkansas and the Missouri Bootheel. Showers and weak
thunderstorms will remain likely Friday behind the cold front but
strong or severe thunderstorms are not expected. Temperatures
Friday should be about 10 degrees cooler than tomorrow...mainly in
the low to middle 70s.

The weekend looks fantastic featuring clear skies and highs in the
mid 70s to low 80s. Expect gradual warming next week with
afternoon highs returning into the middle 80s. Rain should return
midweek.

30

&&

.AVIATION...
00Z TAFs

VFR conditions expected to prevail over the next 24 hours. A few
light showers are possible overnight, but confidence is too low to
put in the TAF at this time. Expect thunderstorms to develop near
JBR tomorrow afternoon with more widespread coverage after
sundown as a front moves into the area. Added VCTS at MEM and MKL
as scattered storms are possible in the late afternoon hours with
daytime heating.

South winds will remain at or slightly above FedEx threshold
overnight. Winds will increase at all TAF sites after 11/15Z with
occasional gusts to 18 kts from the southwest.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 10, 3:21 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CDT Wed May 10 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
321 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe storms will be possible across portions of
the Mid-South Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday night.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:17 PM CDTAreal Flood WarningMEGClay, Craighead, Greene, Lawrence, Randolph72 hr
May 11, 5:00 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
May 11, 5:33 PM CDTSpecial Weather StatementMEGCraighead42 min
May 11, 5:39 PM CDTSpecial Weather StatementMEGMississippi51 min
May 11, 5:59 PM CDTFlash Flood WarningMEGCraighead2 hr
May 11, 6:03 PM CDTSevere Thunderstorm WarningMEGCraighead42 min
May 11, 6:13 PM CDTFlash Flood WarningMEGMississippi6 hr
May 11, 6:07 PM CDTSevere Thunderstorm WarningMEGPemiscot15 min
May 11, 6:34 PM CDTSevere Thunderstorm WarningMEGPemiscot41 min
May 11, 5:08 PM CDTSpecial Weather StatementMEGDyer52 min

Nearby

Flash Flood Watches in Tennessee, 2017Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.